Skip to main content
eScholarship
Open Access Publications from the University of California

Dermatology Online Journal

Dermatology Online Journal bannerUC Davis

Undesirable repigmentation in vitiligo patient receiving methotrexate therapy for the treatment of psoriasis: treatment or side effect?

  • Author(s): Ugurer, Ece;
  • Altunay, Ilknur Kivanc;
  • Erdem, Yasemin;
  • Ozkur, Ezgi;
  • Tuncel, Deniz
  • et al.
Abstract

Vitiligo is an acquired skin depigmentation disorder related to the destruction of melanocytes. There are a limited number of case reports and studies in current literature that show methotrexate (MTX) is effective in the treatment. A 44-year-old man presented to our clinic with a one-year history of psoriasis. On dermatological examination, there were erythematous, scaly papules and plaques on knees, elbows, gluteal area, and scalp compatible with psoriasis. In addition there was total depigmentation over the body. He had a 30-year history of vitiligo, beginning localized but progressed gradually and covered the entire body surface. Subcutaneous methotrexate 10mg weekly was started for psoriasis. On the 6th week of methotrexate treatment, he presented to our clinic with newly developed brown macules on his face. The result of the punch biopsy taken from a macule was reported as normal skin findings. Because his body was fully depigmented, his brown melanocytic macules on his face were considered as repigmentation associated with MTX treatment. His MTX treatment was stopped by patient request. On his 6-month follow-up, hypopigmentation was observed at prior repigmented macules. Methotrexate can be considered an alternative treatment for vitiligo patients when topical therapy and phototherapy are ineffective or not applicable.

Main Content
For improved accessibility of PDF content, download the file to your device.
Current View